BPSU study - Glucocorticoid induced adrenal suppression

BPSU surveillance of outcome of symptomatic glucocorticoid induced adrenal suppression commenced in September 2020. This study will estimate how many people are presenting to healthcare providers with adrenal suppression causing symptoms because of them currently or previously taking glucocorticoid medication; describe the characteristics of these patients; find out whether healthcare management differs from established guidelines; and see if there are identifiable factors in health professional or family practice that might prevent these patients from becoming unwell or reduce the severity of their illness in future.

Lead investigator

Dr Tim Cheetham
Department of Paediatric Endocrinology
The Great North Children’s Hospital
Newcastle-upon-Tyne NE1 4LP
Email: tim.cheetham@nhs.net

About the study

Glucocorticoids (GC) are steroid hormones made by the adrenal glands that sit above the kidneys. Natural GCs are essential to keep the body working normally and to deal with the stress of trauma and infections. 

GC medication is frequently used to treat diseases in children. GC medication can be applied to the skin, inhaled or swallowed as part of the treatment of many conditions such as eczema, asthma or arthritis. If the body absorbs large amounts of GC medication, then this can prevent the person from making natural GC. This inability to produce natural GC normally is called adrenal suppression (AS). 

AS is a particular concern at the time of illness, when extra natural GC would normally be produced by the adrenal glands as part of the stress response. If additional GC is not administered at such times in patients with AS then they can become unwell with nausea, vomiting, low blood pressure, low glucose and altered consciousness. This is referred to as an adrenal crisis and can be fatal.

Health professionals and patients do not always remember that GC medicine can prevent natural GC production and that additional GC may be needed when someone is unwell. This inability to make natural GC normally can persist if someone has recently stopped GC medicine. We intend to look at how common it is for children to present unwell at hospital because of AS. This will help us to develop ways of managing patients more effectively and safely. 

This study is designed to investigate how many children and young people (less than 16 years of age) have secondary AS and/or the associated adrenal crisis arising as a consequence of taking GC medication.

We do not intend to study primary adrenal insufficiency as this has been the subject of an earlier BPSU study that commenced in 2011.

Case definition

Any patient under 16 years of age whose symptoms or signs* partly or entirely reflect abnormally low adrenal cortisol production arising because of recent or ongoing glucocorticoid administration (adrenal suppression). The inadequate cortisol production may result in symptoms on a regular basis or be manifest acutely in association with a stressful event or illness.  

Excluding: Cases of primary adrenal failure arising because of intrinsic adrenal pathology such as autoimmune Addison’s disease or secondary adrenal insufficiency in patients with pituitary hormone deficiency, including those with combined pituitary hormone deficiency and isolated ACTH deficiency who are normally on GC replacement. Also excluded are infants less than 6 months of age who were also born preterm (<37 weeks gestation).

Reporting instructions

Please report any child seen in the last month who meets the case definition. If the diagnosis is awaiting confirmation; the child should still be reported.

Duration

September 2020 to September 2022 (25-months of surveillance).

Funding

The study is funded through a grant from the Joint Research Executive Scientific Committee at Newcastle upon Tyne Hospitals NHS Charity and the Newcastle Healthcare Charity, and from a grant from Nottingham Hospitals Charity.

Approval

This study has been approved by North West - Preston Research Ethics Committee (reference: 19/NW/0627); HRA Confidentiality Advisory Group (reference: 19/CAG/0191); and Public Benefit and Privacy Panel for Health and Social Care (reference: 1819-0336).

Privacy notice

The Newcastle upon Tyne Hospitals NHS Foundation Trust is the sponsor and data controller for this research study (project ref: 09236). The Data Protection Officer, Richard Oliver at Newcastle upon Tyne Hospitals NHS Foundation Trust can be contacted at nuth.dpo@nhs.net.

The study team at Newcastle upon Tyne Hospitals NHS Foundation Trust will use information from medical records for a medical research study. The lawful basis for collecting and using personal information in this study is article 6(1)(e) and article 9(2)(j) of the GDPR which allows us to process personal data when it is for scientific research in the public interest. We will collect information about children and young people diagnosed with symptomatic glucocorticoid induced adrenal suppression from the doctors who are looking after them. Doctors will not provide identifying information like names and addresses, but they will provide personal information like sex, ethnic group and date of birth. The smallest amount of personal information will be used. We cannot withdraw or remove information from the study but personal information will be deleted or de-personalised when the study finishes. Newcastle upon Tyne Hospitals NHS Foundation Trust will securely store this information for 20 years. 

If you want access to the information in your child’s NHS records, then you should contact your child’s NHS hospital/doctor. 

If you want to find out more about how personal information is used in the study, please contact tim.cheetham@nhs.net.

If you wish to complain about the use of your personal information, then you should contact the Information Commissioner’s Office:

Information Commissioner’s Office
Wycliffe House
Water Lane
Wilmslow
Cheshire SK9 5AF
Helpline number: 0303 123 1113
Email: casework@ico.org.uk

Support groups

Partners

Logos: BPSU, The Great North Children's Hospital, NHS Lothian, Nottingham Childrens's Hospital
  • *. Signs/symptoms could include hypotension, shock, unexplained hypoglycaemia or hyponatraemia, seizure, lethargy, decreased level or loss of consciousness, anorexia,  fatigue, lethargy, myalgia, gastrointestinal symptoms (nausea, vomiting, abdominal pain),   growth failure, death  (Goldbloom et al. 2017).